Medicare Web Site Stirs Up Controversy

Published Online: Tuesday, June 1, 2004

The new Medicare Web site ( comparing drug prices came under fire only hours after the Bush administration unveiled it on April 30, 2004. Sponsors of the Medicare drug-discount cards claimed that the Web site was full of inaccurate information, as reported in the New York Times, May 1, 2004.

"In some cases, the numbers may be too low, but in many cases, the numbers are too high," stated Craig L. Fuller, president of the National Association of Chain Drug Stores, which has joined Express Scripts in offering a drug-discount card to Medicare beneficiaries. Fuller added that the posted prices do not reflect all the rebates and discounts available to Medicare recipients.

Mark B. McClellan, MD, PhD, administrator of the federal Centers for Medicare and Medicaid Services, refuted the claims: "We stand by our prices. I do believe the prices are accurate." Dr. McClellan explained that some of the confusion may stem from the fact that pharmacies receive the same drugs in bottles of 500 or 1000 tablets, in small blister packs, and in other containers. Prices usually vary with the package size.

Medicare enrollees may visit the site, managed by Destination Rx, to find prices for their medications at nearby stores that will accept Medicare-certified discount cards. They can use the information to decide which card will help them when choosing a discount card. The discount-card program began on June 1, 2004, and will run until January 2006, when Medicare's new drug benefit begins.

Latest Articles
Skipping a flu shot may put patients at greater risk for flu-related pneumonia.
This weekly video program highlights the latest in pharmacy news, product news, and more.
Mylan has launched a generic version of Teva Pharmaceuticals’ Adderall in 5 mg, 7.5 mg, 10 mg, 12.5 mg, 20 mg, and 30 mg doses.
The FDA has approved Boehringer Ingelheim’s oral direct thrombin inhibitor dabigatran etexilate mesylate (Pradaxa) for the prophylaxis of deep vein thrombosis and pulmonary embolism in patients who have had hip replacement surgery.
Latest Issues